Alert archive / Michigan / Gale Warnings in 2026
Gale Warning 6, NWS Gaylord, MI
NWS Gaylord, MI issued this gale warning at Mar 12, 2026, 2:13 PM EDT. It took effect at Mar 13, 2026, 2:00 AM EDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2026, 2:13 PM EDT (18:13 UTC)
- In effect from
- Mar 13, 2026, 2:00 AM EDT
- Expired
- Mar 14, 2026, 2:00 AM EDT
- In force
- 24 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
012 WHUS73 KAPX 121813 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 213 PM EDT Thu Mar 12 2026 LMZ323-341-342-344>346-130215- /O.NEW.KAPX.GL.W.0006.260313T0600Z-260314T0300Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 213 PM EDT Thu Mar 12 2026 ...GALE WARNING IN EFFECT FROM 2 AM TO 11 PM EDT FRIDAY... * WHAT...Highest gusts up to 40 kts from the northeast and highest waves around 14 feet expected. * WHERE...Portions of Lake Michigan. * WHEN...From 2 AM to 11 PM EDT Friday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LSZ321-322-130215- /O.NEW.KAPX.GL.W.0006.260313T0600Z-260314T0300Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 213 PM EDT Thu Mar 12 2026 ...GALE WARNING IN EFFECT FROM 2 AM TO 11 PM EDT FRIDAY... * WHAT...Highest gusts up to 40 kts from the east and highest waves around 5 feet expected. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...From 2 AM to 11 PM EDT Friday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LHZ345>349-130215- /O.NEW.KAPX.GL.W.0006.260313T0600Z-260314T0300Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 213 PM EDT Thu Mar 12 2026 ...GALE WARNING IN EFFECT FROM 2 AM TO 11 PM EDT FRIDAY... * WHAT...Highest gusts up to 40 kts from the east and highest waves around 13 feet expected. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...From 2 AM to 11 PM EDT Friday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
5 follow-up statements
634 WHUS73 KAPX 130223 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1023 PM EDT Thu Mar 12 2026 LMZ323-341-342-344>346-131030- /O.CON.KAPX.GL.W.0006.260313T0600Z-260314T0300Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1023 PM EDT Thu Mar 12 2026 ...GALE WARNING REMAINS IN EFFECT FROM 2 AM TO 11 PM EDT FRIDAY... * WHAT...Highest gusts up to 40 kts from the northeast and highest waves around 14 feet expected. * WHERE...Portions of Lake Michigan. * WHEN...From 2 AM to 11 PM EDT Friday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LSZ321-322-131030- /O.CON.KAPX.GL.W.0006.260313T0600Z-260314T0300Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1023 PM EDT Thu Mar 12 2026 ...GALE WARNING REMAINS IN EFFECT FROM 2 AM TO 11 PM EDT FRIDAY... * WHAT...Highest gusts up to 40 kts from the east and highest waves around 5 feet expected. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...From 2 AM to 11 PM EDT Friday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LHZ345>349-131030- /O.CON.KAPX.GL.W.0006.260313T0600Z-260314T0300Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 1023 PM EDT Thu Mar 12 2026 ...GALE WARNING REMAINS IN EFFECT FROM 2 AM TO 11 PM EDT FRIDAY... * WHAT...Highest gusts up to 40 kts from the east and highest waves around 13 feet expected. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...From 2 AM to 11 PM EDT Friday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
264 WHUS73 KAPX 130749 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 349 AM EDT Fri Mar 13 2026 LMZ323-341-342-344>346-131600- /O.CON.KAPX.GL.W.0006.000000T0000Z-260314T0300Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 349 AM EDT Fri Mar 13 2026 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Highest gusts up to 40 kts from the northeast and highest waves around 14 feet expected. * WHERE...Portions of Lake Michigan. * WHEN...From 2 AM to 11 PM EDT Friday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LSZ321-322-131600- /O.CON.KAPX.GL.W.0006.000000T0000Z-260314T0300Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 349 AM EDT Fri Mar 13 2026 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Highest gusts up to 40 kts from the east and highest waves around 5 feet expected. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...From 2 AM to 11 PM EDT Friday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LHZ345>349-131600- /O.CON.KAPX.GL.W.0006.000000T0000Z-260314T0300Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 349 AM EDT Fri Mar 13 2026 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Highest gusts up to 40 kts from the east and highest waves around 13 feet expected. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...From 2 AM to 11 PM EDT Friday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
633 WHUS73 KAPX 131403 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1003 AM EDT Fri Mar 13 2026 LMZ323-341-342-344>346-140200- /O.CON.KAPX.GL.W.0006.000000T0000Z-260314T0300Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1003 AM EDT Fri Mar 13 2026 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Highest gusts up to 45 kts from the north and highest waves around 14 feet. * WHERE...Portions of Lake Michigan. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LSZ321-322-140200- /O.CON.KAPX.GL.W.0006.000000T0000Z-260314T0300Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1003 AM EDT Fri Mar 13 2026 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Highest gusts up to 40 kts from the northeast and highest waves around 5 feet. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LHZ345>349-140200- /O.CON.KAPX.GL.W.0006.000000T0000Z-260314T0300Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 1003 AM EDT Fri Mar 13 2026 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Highest gusts up to 45 kts from the east and highest waves around 14 feet. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
479 WHUS73 KAPX 131813 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 213 PM EDT Fri Mar 13 2026 LMZ323-341-342-344>346-140415- /O.EXT.KAPX.GL.W.0006.000000T0000Z-260314T0600Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 213 PM EDT Fri Mar 13 2026 ...GALE WARNING NOW IN EFFECT UNTIL 2 AM EDT SATURDAY... * WHAT...Highest gusts up to 45 kts from the north and highest waves around 15 feet. * WHERE...Portions of Lake Michigan. * WHEN...Until 2 AM EDT Saturday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LHZ345>349-140415- /O.EXT.KAPX.GL.W.0006.000000T0000Z-260314T0600Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 213 PM EDT Fri Mar 13 2026 ...GALE WARNING NOW IN EFFECT UNTIL 2 AM EDT SATURDAY... * WHAT...Highest gusts up to 45 kts from the north and highest waves around 13 feet. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...Until 2 AM EDT Saturday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LSZ321-322-140300- /O.CON.KAPX.GL.W.0006.000000T0000Z-260314T0300Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 213 PM EDT Fri Mar 13 2026 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Highest gusts up to 40 kts from the northeast and highest waves around 5 feet. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
430 WHUS73 KAPX 140310 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1110 PM EDT Fri Mar 13 2026 LSZ321-322-140415- /O.EXP.KAPX.GL.W.0006.000000T0000Z-260314T0300Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1110 PM EDT Fri Mar 13 2026 ...GALE WARNING HAS EXPIRED... $$ LMZ323-341-342-344>346-140600- /O.CON.KAPX.GL.W.0006.000000T0000Z-260314T0600Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1110 PM EDT Fri Mar 13 2026 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT SATURDAY... * WHAT...Highest gusts up to 45 kts from the north and highest waves around 15 feet. * WHERE...Portions of Lake Michigan. * WHEN...Until 2 AM EDT Saturday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LHZ345>349-140600- /O.CON.KAPX.GL.W.0006.000000T0000Z-260314T0600Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 1110 PM EDT Fri Mar 13 2026 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT SATURDAY... * WHAT...Highest gusts up to 45 kts from the north and highest waves around 13 feet. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...Until 2 AM EDT Saturday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Mar 12, 1:48 PM EDT, 25 minutes earlier. Its key messages:
- Wind-driven snows to bring significant travel impacts Friday morning.
- Confidence continues to increase that a major winter storm will impact the Great Lakes later Saturday night into early next week...likely bringing widespread amounts of mixed precipitation and gusty winds.
Area forecast discussion, Mar 12, 1:48 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
148 PM EDT Thu Mar 12 2026
.KEY MESSAGES...
- Wind-driven snows to bring significant travel impacts Friday
morning.
- Confidence continues to increase that a major winter storm will
impact the Great Lakes later Saturday night into early next
week...likely bringing widespread amounts of mixed precipitation and
gusty winds.
&&
.DISCUSSION...
Issued at 148 PM EDT Thu Mar 12 2026
Pattern Synopsis/Forecast:
Active northern stream flow continues to impact much of central NOAM
early this afternoon...with our immediate attention directed at
rather robust wave digging rapidly southeast within this flow across
the northern Plains. Weak shortwave ridging out ahead of this wave
spreading into our area at the moment, bringing with it increasing
amounts of sunshine and gradually putting an end to weak lake
processes. Much more Canada airmass influence, as evident by current
temperatures in the 20s and 30s...with these values running several
degrees below specific normal values for the middle of March.
Upstream wave and attendant rather vigorous surface response will
slide rapidly east across our area later tonight and Friday morning,
with widespread accumulating snow and gusty winds the result. Post-
system reprieve is a short one to start the weekend, with rapid
northern stream amplification via dual 140+ knot upper level jet
cores looking to drive a significant to major winter storm across the
Great Lakes Sunday into early next week.
Primary Forecast Concerns:
Initial emphasis centers on snow amounts, gusty winds, and travel
impacts (headline considerations) later tonight into Friday. Focus
then quickly shifts to what again could be a major winter weather
event later this weekend into early next week.
Details:
One rather impressive compact system to visit the Northwoods later
tonight into Friday, with well advertised sub 990mb surface low
looking to cut directly across northern Michigan Friday morning.
Forcing is intense, with core of upper level jet driven diffluence
centered directly above strong isentropic upglide on nose of 60+
knot low level jet. Guidance derived soundings show intense lift in
and perhaps just a bit above the favored dendritic growth layer,
supporting efficient snow growth. Transient frontogenetical forcing
within low/mid level baroclinic axes will also enhance snow rates at
times. Upshot to the above...looking at a well organized band of
snow to spread rapidly east into our area later tonight into Friday,
with a period of intense snowfall exceeding an inch per hour likely
early Friday morning. Still some discrepancy on where the heaviest
snow amounts will reside, but overall trends are a bit further south
with eventual dry-slot influences...targeting areas of far northern
lower Michigan for heaviest totals. Rapid dry slot advancement and a
bit warmer thermal profiles (will likely even see a transition to
rain after main core of snow shield pivots east) will focus lowest
snow totals along the Lake Michigan collar counties south of Grand
Traverse Bay. Expect snow amounts to vary from 2 to 5 inches along
and south of M-55...with amounts of 4 to perhaps 8 inches to the
north. Although best isallobaric component to drive gusty winds will
remain across southern Michigan as the low passes overhead, still
looking at winds gusting in excess of 30 mph at times...only further
exacerbating the hazardous driving conditions Friday morning. Most
intense snowfall rates exit stage right rather quickly later Friday
morning and afternoon. May see a period of some northwest flow lake
enhancement later Friday into Friday evening, although quick loss of
both synoptic forcing and moisture support should throttle back
significantly on this lake contribution.
Enjoy the break later Friday night into Saturday, with nearly all
available deterministic and their associated ensemble suite
continuing to advertise a significant to major winter weather event
impacting the region later Saturday night right through Monday.
Understand what follows in nothing more than current guidance
prognostics and subject to many changes as this event gets closer:
Anyway, northern stream flow amplification looks impressive indeed,
with completely coupled dual 140+ knot upper level jet cores driving
deep mid level trough development across the central Plains on
Sunday, with this troughing going negative tilt and potentially
closing off as it pushes into the area Sunday night into Monday.
Plenty of moisture for this system to work over, with combination of
Pacific and Gulf of America moisture sending precipitable water
values to over an inch across the southern Lakes...a value that is 2
to 3 standard deviations above the mean for this time of year.
Initial intense isentropic upglide/deep layer moisture convergence
driven precipitation later Saturday night and Sunday gives way to
equally impressive deformation and trowal driven precipitation
Sunday night into Monday as deep low pressure pivots northeast into
the Great Lakes. While guidance agreement is rather exceptional on
the above, exact location of intense thermal gradient and where the
above forcing mechanisms are maximized remains much more
uncertain... with both snow and freezing rain location and amounts
sensitive to both. With all that said, if current trends do indeed
hold, parts of northern Michigan could easily see snow amounts well
in excess of a foot by later Monday, and unfortunately significant
amounts of freezing rain as well. Depth of low (some progs show sub
980mb final outcomes) would also yield quite the wind event. Again,
still much too early for any real specifics on this system, but one
that all should continue to monitor in the coming days.
Below normal temperatures with additional chances for light snow
showers at times continues into the middle portions of next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 116 PM EDT Thu Mar 12 2026
Largely VFR to perhaps marginal MVFR prevailing this afternoon,
with an axis of pesky -SHSN scattered around PLN and APN... a
trend that will carry through the afternoon and taper by the
evening. With any -SHSN passing over either of these TAF sites,
temporary reductions to MVFR or IFR are possible (mainly VSBY).
VFR is restored through the evening into tonight, with
increasing high cloud ahead of the next system. Better slug of
moisture builds in later tonight from west to east. As such,
anticipating deteriorating CIGs and VSBYs to IFR and LIFR, as
SN builds into the region and sub-one-mile VSBYs prevail. LLWS
is possible later tonight... first favoring the northern lower
TAF sites, and eventually spreading into CIU later Friday
morning. Some questions regarding the intensity and duration of
any LLWS as there is potential for those strong winds right off
the deck to just mix to the surface before sunrise. Nonetheless,
anticipating gusty E to NE winds through much of the period,
flipping SW to W at PLN, TVC, and MBL late in the period... with
steadier SN transitioning to SHSN, perhaps mixing with RA at MBL
and TVC.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 11 PM this evening to 8 PM EDT
Friday for MIZ016>018-021>024-086>088-095>099.
Winter Weather Advisory from 11 PM this evening to 2 PM EDT
Friday for MIZ020-025>036-041-042.
MARINE...Gale Warning from 2 AM to 11 PM EDT Friday for LHZ345>349.
Gale Warning from 2 AM to 11 PM EDT Friday for LMZ323-341-342-
344>346.
Gale Warning from 2 AM to 11 PM EDT Friday for LSZ321-322.
&&
DISCUSSION...MSB
AVIATION...HADHazardous weather outlook, Mar 12, 12:48 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1248 PM EDT Thu Mar 12 2026 MIZ016>018-020>036-041-042-086>088-095>099-131700- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1248 PM EDT Thu Mar 12 2026 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Accumulating snow and gusty winds are expected tonight into Friday. Please see ongoing advisories for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Confidence continues to increase for a significant and potentially high impact winter storm across northern Michigan later Saturday night through Monday. Significant snow and ice accumulations are possible, along with very gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any reports of ice, sleet, and/or snow are appreciated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-131700- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1248 PM EDT Thu Mar 12 2026 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Gale force wind gusts are expected across the Great Lakes later tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Gale force wind gusts are expected across the Great Lakes Friday through Friday evening. Another high impact wind event is possible Sunday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 11:49 AM EDT | Winter Weather Advisory | APX | Alcona, Alpena, Antrim, Arenac, Benzie, Charlevoix and 19 more | 38 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.